Tide Pods 2.0? A new ‘Benadryl Challenge’ has swept through TikTok, but the consequences are far from easygoing.
Benadryl (the common brand name for diphenhydramine) is an over-the-counter medication you’ll most often find in cough syrup. For a long time it’s been abused at higher than recommended doses, said to bring on hallucinogenic experiences, but the fact remains that Benadryl is a hugely dangerous drug to take recreationally.
After the hospitalisation of several teenagers and the death of at least one, the U.S. Food and Drug Administration (FDA) has been forced to issue a warning regarding the dangerous effects of Benadryl consumption. The source of the widespread use? A ‘Benadryl Challenge’ on popular social media app TikTok.
Thankfully TikTok has been made aware of this dangerous issue, and currently searching ‘Benadryl Challenge’ within the app will return zero results and the message “this phrase may be associated with behaviour or content that violates our guidelines”.
The challenge involved users taking a high dose of Benadryl and documenting their experiences – what they felt, and sometimes what they saw.
Speaking in very generic terms, irresponsible use of over-the-counter or prescription medication such as prescription opioids, cough syrup, or anti-depressants is an apt way to run into health problems. Excess consumption of Benadryl in particular can lead to serious heart problems, seizures, coma, or even death, according to the FDA’s official warning.
A number of resources for responsible drug use exist online, creating to educate you on the potential hazards and/or benefits of most substances you could ever think about trying. Consider consulting Drugs and Me, the Psychonaut Wiki, or your local government’s health database if you’re ever going to experiment with a substance you’re not familiar with.
And if you’re a TikTok user, try to spend a little more time watching cat videos or WAP dances than potentially hazardous challenges.